Back to Ask the Diabetes Team Ask the Diabetes Team

From Fairfield, Connecticut, USA:

My 17 year old daughter, who has had type 1 diabetes for 13 years and is on a insulin pump for three and a half years, has had severe problems with high blood sugars (400-500 mg/dl [22.2 27.8 mmol/L]) for three to four months. She has never had any problem before, and it sometimes takes 10 hours to break the cycle. She checks her blood every two hours and corrects any time she's over 180 mg/dl [10 mmol/L]. The cycle finally breaks, and she's okay for about five days, but then it starts again. We haven't had more that five good days in a row for about four weeks.

She was taken off the pump and put on shots, but that made no difference. She's been tested for antibodies, liver function, and has had free insulin study tests, all of which were normal. Any ideas?


This not an altogether uncommon story since I am sure that your daughter does indeed have type 1A (autoimmune) diabetes. The fact that her course, until recently, has been entirely conventional for the last 13 years and even now shows this abnormal hyperglycemia only erratically does suggest that this is not some specific complication of her diabetes but is perhaps contrived as a plea for help with some quite different problem.

To investigate this, it would help if you offered to take over as much as you possibly can in the way of injections and blood sugar testing for a week or so to give her a rest from the responsibilities. If there is a Medical Social Worker who is part of the diabetes care team, he/she should be asked for help. Suggesting this behavioural approach does not of course exclude the need to further pursue organic possibilities.


Original posting 7 Apr 2003
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.